Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 59, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 27, 2022, 12:33 PM EDT for York County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2022, 12:33 PM EDT (16:33 UTC)
- Expired
- May 27, 2022, 1:30 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County York County, PA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:45 AM EDT, 48 minutes earlier.
Area forecast discussion, May 27, 11:45 AM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 1145 AM EDT Fri May 27 2022 .SYNOPSIS... Upper level low pressure moving northeast up the Ohio River Valley today and abundant deep layer moisture preceding it will create numerous showers and isolated thunderstorms over primarily the western half of PA this morning. The showers and thunderstorms will grown in intensity this afternoon as they become focused over the eastern half of the state, producing localized heavy rain and strong wind gusts from the south to southwest. Rainfall amounts through tonight will average between one half and one inch over the western half of the state, while heavier amounts of 1 to 2 inches are expected across the eastern half of Pennsylvania. Localized FLash Flooding is possible near and to the east of the Interstate 81 corridor later this afternoon and this evening. Clouds and scattered showers will linger late tonight through Saturday morning, before improving conditions develop Saturday afternoon and evening and persist through Memorial Day. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1130AM/1530UTC: Narrow, north-south oriented line of low-topped pre-frontal mdt rain showers have reached State College late this morning. These showers extend from the NY to MD border. So far, the most active weather has stayed to the south of central PA where instability is higher. Latest SPC RAP guidance advects moist, low-LCL boundary layer from south to north across east central PA this afternoon accompanied by strongly sheared 0-3km wind profiles. Latest radar trends are already showing tendency for a predominantly quasi-linear mode with embedded bows/LEWPs/broken-S signatures and related mesocirculations - posing localized threat for damaging winds and a brief tornado. Heavy rain also remains a concern given efficient environment with Td 65-70F, high-pwats and deep layer RH. The greatest risk for FF is across the southeast urban areas and/or where any training segments materialize with intense rain rates resulting in swaths of 2-3" rain totals. Previous Discussion Issued: 540 AM EDT Fri May 27 2022 Diffluent flow aloft increasing above the axis of a 40 kt southerly LLJ and an extensive plume of deep tropical moisture with PWAT values of 1.5 to 1.75 inches that were covering much of the CWA early today. Showers will be focused mainly west of the I-99/Route 220 corridor this morning, before blossoming across the Central Mtns and Susq Valley this afternoon and continuing into this evening. Collaborated with WFOS LWX, PHI and BGM to issue a Flash Flood Watch for the 18Z Fri-02Z Sat period across the region along and south of I-81 where numerous CAMS guidance highlights one or two narrow ribbons of excessive rain of 2-3 inches somewhere across the Lower Susq Valley this afternoon and evening from training SHRA/TSRA. This is about the exact same area captured by SPC's SLGT Risk area for Severe TSRA and even a small risk for an isolated weak tornado or two as a result of 0-1km shear of 20 to 25 kts and EHIs in that layer of around 1m2/s2. The primary ingredient lacking for a significant severe weather episode today is the lack of strong instability within the plume of tropical moisture and thick, layered cloud cover. Given the moderately strong llvl shear and low LCLs will keep a close eye on rapidly evolving low-topped supercells over the Susq Valley and points east even with modest CAPE. High temps will be in the low 70s in most places, with mid 70s in the SE. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... The low level jet and plume of deepest moisture will shift east of the region later this evening. However, scattered showers and thundershowers appear likely into the first half of Saturday afternoon with passage of upper low and weak sfc trough. Meager CAPE and weak shear profiles indicate little to no threat of severe weather. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The upper low will finally push east of PA Saturday night and drier air will begin to work its way in from the west, leading to a period of dry weather through midweek. Sunday looks like a very pleasant day with surface ridging passing overhead and temperatures topping out in the mid 70s to low 80s. Very warm and dry Memorial day with full sunshine, as upper level ridge builds over the region. This ridge will remain in place until at least Wednesday. Many area over the SE portion of the CWA will see highs over 90. It will also turn more humid each day ahead of an approaching cold front, which will likely move through the area on Thursday, bringing more comfortable temperatures to end the work work week. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... After a small break from last evening, back on aviation this morning, so not a lot of change from earlier. Main thing is an area of showers trying to work into eastern areas late this morning and early this afternoon. Lack of heating so far has kept echo tops down some, so no thunder so far. I have a TEMPO in for the west to cover narrow line of heavier showers. Earlier discussion below. So far this morning rain has been across the western terminals at KJST and KBFD, while low clouds and patchy drizzle have been across the southeast with IFR conditions at LNS all night. Will continue to see at least MVFR cigs at all terminals this morning, with occasional IFR cigs at LNS and MDT. A cold front will move west to east across Pennsylvania this afternoon with widespread showers and thunderstorms. There may be a brief period of improvement before that front comes through with slightly higher cigs. Improving conditions for the holiday weekend, as the cold front moves east of the area on Saturday. Outlook... Sat...Improving conditions. Sun-Tue...Dry weather with VFR conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM EDT this evening for PAZ036-057>059- 063>066. && SYNOPSIS...Lambert/Dangelo/Steinbugl NEAR TERM...Lambert/Dangelo/Steinbugl SHORT TERM...Lambert/Fitzgerald/Colbert LONG TERM...Ross/Colbert AVIATION...Martin/Travis
Hazardous weather outlook, May 27, 4:12 AM EDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service State College PA 412 AM EDT Fri May 27 2022 PAZ004-005-010-280815- Warren-McKean-Elk- 412 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-011-012-017>019-024>028-033>035-037-041-042-045-046-049>053- 056-280815- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- 412 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and locally heavy rain of over one inch in just 30 minutes are possible late this morning and this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-057>059-063>066-280815- Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 412 AM EDT Fri May 27 2022 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. In addition...Severe thunderstorms with localized damaging wind gusts of 60 mph or greater are possible...mainly this afternoon and evening. An isolated weak, short-lived tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, May 27, 11:40 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service State College PA
1140 AM EDT Fri May 27 2022
PAZ036-064-271615-
Adams PA-Franklin PA-
1140 AM EDT Fri May 27 2022
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ADAMS AND SOUTHEASTERN
FRANKLIN COUNTIES THROUGH 1215 PM EDT...
At 1140 AM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesboro, moving northeast at 45 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chambersburg, Waynesboro, Gettysburg, Shippensburg, Greencastle,
Guilford, Carroll Valley, Fayetteville, Wayne Heights, Mont Alto,
Scotland, Rouzerville, Marion, Cashtown, Aspers, Orrtanna, State
Line, Biglerville, Arendtsville and Bendersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3983 7777 4009 7755 4001 7750 3998 7746
3995 7746 3999 7740 4003 7719 4004 7717
4000 7713 3972 7732 3972 7771
TIME...MOT...LOC 1540Z 215DEG 39KT 3972 7750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:48 AM EDT | Flood Watch | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more | 11 hr |
| May 27, 11:40 AM EDT | Special Weather Statement | CTP | Adams | 35 min |
| May 27, 12:14 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 46 min |
| May 27, 12:41 PM EDT | Special Weather Statement | CTP | Snyder, Union | 34 min |
| May 27, 12:43 PM EDT | Tornado Warning | CTP | Cumberland, Perry | 32 min |
| May 27, 12:50 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry, Snyder | 25 min |
| May 27, 1:01 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 29 min |
| May 27, 1:14 PM EDT | Special Weather Statement | CTP | Montour, Snyder | 31 min |
| May 27, 1:29 PM EDT | Special Weather Statement | CTP | Lancaster | 46 min |
| May 27, 1:45 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| May 27, 2:02 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.